How to go from renter to owner on Long Beach Island?Located on the North End in Harvey Cedars, this three - bedroom, two bath duplex shares ownership with other members of a homeowner
Heroin Overdose First Aid Kits Available To The Public
Since April, when Ocean County Prosecutor Joseph Coronato supplied municipal police with the nasal spray Narcon as first aid for heroin overdose, there have been 99 overdose reversals reported by first responders.
By comparison, there have been 56 overdose deaths from heroin and opiate pills in Ocean County since Jan. 1. Four more deaths might be attributed to overdose, pending toxicology reports.
Because the fine line between an overdose reversal and death is a matter of minutes; because a heroin epidemic continues in New Jersey and Ocean County; and because users often continue to use after an overdose recovery unless they get intervention and treatment, Coronato continues to ramp up the drug war from the side of treating the addict by making the drug naloxon (generic for Narcon) available to anyone who wants it.
That means that parents, relatives and friends who usually suffer in silence when a loved one becomes addicted can have some peace of mind by having the Narcon kit in their home. The kit contains two doses of Narcon, plus the applicator, a facemask to use during rescue breathing and gloves in case drug residue is on the patient. Some dangerously potent heroin has been cut with the drug fentanyl and could be absorbed through the skin, potentially knocking out a would-be rescuer.
On Tuesday, Coronato, with members of the Ocean County Opiate Task Force plus staff counselors and doctors of JSAS Health Care Inc., an outpatient treatment center for addicts, came to Little Egg Harbor and set up a training session for anyone who might know a person at risk of an overdose. The session was held in the Parkertown firehouse for an audience of about two dozen people.
A member of the task force told the attendees that if they come across a person who they believe has overdosed, call 911 first. Then determine if the person is unresponsive and get the Narcon kit.
“Call 911 first, because you don’t know what they have been taking,” suggested the officer.
Because of the Good Samaritan law that has been adopted in New Jersey, a person seeking help for an overdosed person cannot be arrested, nor can the victim be arrested during a call for a first responder, unless there is evidence of large amounts of drugs or signs of drug distribution.
Narcon is an opiate receptor inhibitor. It is harmless, it doesn’t cause a high, nor can anyone take too much of it. Scientifically, it is strongly attracted to opiate receptors in the brain and will knock the opiates like heroin, percocet, vicodin, oxycontin or methadone off those receptors.
The danger in these opiates is that they slow down breathing. An overdose stops breathing altogether. So besides demonstration on how to the use the Narcon kits, people were shown how to administer rescue breathing.
“When you come upon a person who may have overdosed, you see paraphernalia around and the person is non-responsive, first call 911 and tell them what you see – not that it’s a drug overdose, but that they are not breathing, turning blue, unconscious, etc. This makes it a priority, because it is a life-threatening emergency,” said JSAS clinician Diane Villari. “Then check to see if they are vomiting. If so, put them on their side. If they stop breathing, raise the chin, pinch the nose and give them two resuscitive breaths, count to five, then give another breath and see if they have started breathing on their own. If not, administer the Narcon.”
The kit should be kept in a place where it can be found easily, said her co-worker, Rasima Smith. “You should have a plan if you live with an addict. And you need to know how to use it.”
She showed how to open the nasal plunger, twist off the Narcan cap, sit it inside the plunger, twist on the nasal applicator and administer two milliliters of the spray in each nostril.
“Hopefully, within two to five minutes they should regain consciousness and begin breathing,” she said. “If the person is still not breathing, then administer the second dose. And since you have called 911, help should be on the way.”
An example of how to administer Narcon is on YouTube, linked through the Ocean County Prosecutor’s Office.
JSAS received a federal block grant from the New Jersey Department of Human Services that will fund the Narcon kit giveaway through 2015. The kits are available from JSAS in Neptune, Monmouth County, where they give trainings nine times a week, said Executive Director Edward Higgins.
There will also be another training and giveaway in Lacey Township on Tuesday, Oct. 9 from 6 to 9 p.m. at the United Methodist Church on Lacey Road. Registration is not necessary beforehand. For more information, call the prosecutor’s office at 732-929-2027, or JSAS HealthCare Inc. at 732-988-8877.
“Addicts are not bad people,” said Dr. Rajiv Juneja, chair of the Ocean County Opiate Task Force. “The drug-seeking behavior may lead them to do bad things.
“But addicts can recover if they get intervention and treatment,” he added.
“Self-help groups like Narcotics Anonymous and Alcoholics Anonymous can be helpful after detox and treatment, but recovering addicts should know that not all AA meetings welcome a person identifying as a drug addict, because the (AA) focus is alcohol,” said Villari.
For local NA meetings, call the hotline at 800-992-3328.
Courtesy of: firstname.lastname@example.org
Photo Courtesy of Pat Johnson
Looking to buy/sell/rent on LBI? Contact Kim Pileggi www.kpileggi.vandykrealestate.com
Greetings from Long Beach Island! I am a full time real estate agent specializing in LBI sales and summer rentals, servicing all of LBI and the surrounding mainland communities. I have earned several ....